Missouri, 2012

Drought in Missouri, July 1 to 31, 2012

July 1 to 31, 2012 · NWS LSX · 26 events in 26 counties and zones

Drought conditions spread across all of Eastern Missouri as very hot and dry weather continued through July. On July3, 13 counties across Central and East Central Missouri were added to D2 severe, drought status.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Drought conditions spread across all of Eastern Missouri as very hot and dry weather continued through July. On July3, 13 counties across Central and East Central Missouri were added to D2 severe, drought status. By the end of the month, all counties were placed in D3 extreme, drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 30, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 30, 10:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT SAT JUN 30 2012

.UPDATE...
ISSUED AT 925 PM CDT SAT JUN 30 2012
SCATTERED CONVECTION HAS INCREASED IN COVERAGE OVER THE LAST 60
MINUTES IN THE BROAD WARM ADVECTION ZONE NEAR THE QUASI-
STATIONARY FRONTAL BOUNDARY PRIMARILY ALONG AND NORTH OF A MOB-
PPQ LINE...ALTHOUGH MUCH MORE ISOLATED SHOWERS HAVE GOTTEN AS FAR
S AS JEF-3LF LINE. SEE NO REAL REASON FOR THIS ACTIVITY TO WANE
OVER THE NEXT FEW HOURS...BUT THINK AN ADDITIONAL THUNDERSTORM
THREAT MAY EVOLVE IN PARTS OF OUR CWA FROM COMPLEX OVER NE KS.
GIVEN THE EXTREMELY UNSTABLE AIRMASS ALONG AND N OF THE BOUNDARY
DON'T SEE ANY STRONG REASON FOR IT TO TOTALLY DISSIPATE...SO TO
ACCOUNT FOR THIS THREAT HAVE ALSO PULLED CHANCE POPS SOUTH TO
ENCOMPASS COU AREA. TREND/MOVEMENT OF TONIGHTS CONVECTION COULD
HAVE IMPACT ON SUNDAYS FORECAST...BUT SINCE WE ARE JUST NOW
GETTING A GLIMPSE OF 00Z RUNS AND SINCE THESE CHANGES WILL BE
MESOSCALE-DRIVEN...HAVE NOT MADE ANY CHANGES TO SUNDAYS FORECAST
AT THIS TIME.

TRUETT
&&

.SHORT TERM...
ISSUED AT 345 PM CDT SAT JUN 30 2012

(SUMMARY)
STNRY FRONT DRAPED ALONG THE IA/MO BORDER EAST INTO CNTRL IL FROM AN
AREA OF LOW PRESSURE LOCATED ALONG THE KS/NE BORDER. SCATTERED
CONVECTION IS ONGOING THIS AFTERNOON ALONG AND NORTH OF THIS BNDRY.
UPPER RIDGE STILL IN CONTROL OF THE SOUTHERN HALF OF THE CONUS.
THERE ARE A FEW THAT HAVE FORMED ACROSS NE MO AND W CNTRL IL IN THE
LAST HOUR OR SO ALONG AN OUTFLOW BNDRY.

(TONIGHT THRU TUESDAY)
BIG QUESTION FOR THIS EVENING IS HOW FAR SE WILL THE SHRA ACTIVITY
MAKE IT. IT APPEARS TO BE RIDING ALONG THE EDGE OF THE CAP AND HAS
FORMED WHERE 700 MB TEMPS ARE 10-12C. THIS GRADIENT EXTENDS SE ALONG
THE RIVER. EXPECT THIS PRECIP TO DIMINISH AFTER SUNSET. ATTENTION
THEN TURNS TO THE ONGOING CONVECTION ACROSS NE. THIS SHOULD GET A BOOST
FROM A WEAK SHORT WAVE AND CONSOLIDATE INTO ONE OR MORE MCS/S LATER
THIS EVENING AND TRACK EAST ALONG THE FRONTAL BNDRY. THE BIG QUESTION
IS HOW FAR SOUTH WILL THIS ACTIVITY GET. DON/T EXPECT MAIN AREA OF
PRECIP TO GET INTO OUR CWA...THOUGH HAVE KEPT CHANCE POPS IN ACROSS
NE MO AND WEST CNTRL IL THRU TONIGHT. FRONT BEGINS TO MOVE NORTH ON
SUNDAY AS UPPER HEIGHTS BEGIN TO BUILD BACK INTO THE AREA. SUNDAY
AND MONDAY THE HEAT CONTINUES WITH 850 TEMPS IN THE 22-25C RANGE AND
MIXING HEIGHTS IN EXCESS OF 800 MB PUTS HIGHS AOA 100. SOME OF THE
GUIDANCE TRIES TO BRING A DISTURBANCE OUT OF TX INTO THE STHRN CWA
ON TUESDAY WITH CLOUDS PRECIP AND COOLER TEMPS. HAVE A HARD TIME
BELIEVING THAT SYSTEM WILL TRACK THRU THE MIDDLE OF THE UPPER LEVEL
RIDGE...SO AM DISCOUNTING THAT SCENARIO. ATTM...TUESDAY CONTINUES
THE STATUS QUO WITH LOW/MID 20C 850 TEMPS AND HIGHS NEAR 100. DUE TO
THE UNCERTAINTY ABOUT TUESDAY...HAVE OPTED TO LET THE GOING
HEADLINES RIDE AND CONTINUE AS IS THRU MONDAY.

WENT AT OR ABOVE THE WARMEST GUIDANCE (MET) AS THIS HAS WORKED WELL
FOR THE PAST SEVERAL DAYS.

MILLER
&&

.LONG TERM...
ISSUED AT 345 PM CDT SAT JUN 30 2012

(TUESDAY NIGHT THRU SATURDAY)
UPPER RIDGE REGAINS FIRM CONTROL OF THE CENTRAL US WITH THE 588
HEIGHT LINE WELL TO THE NORTH OF THE FA. ALL MODEL GUIDANCE IS IN
AGREEMENT WITH THIS SCENARIO. 850 TEMPS REMAIN 22-26C THRU THE
PERIOD WHICH RESULTS IN MAX TEMPS IN THE UPPER 90S TO LOW 100S INTO
NEXT WKND. DROUGHT CONDITIONS AND FIRE WEATHER CONCERNS WILL CONTINUE
UNTIL THERE IS A PATTERN CHANGE.

MILLER
&&

.AVIATION...
ISSUED AT 1135 PM CDT SAT JUN 30 2012

STATIONARY FRONT REMAINS OVER NORTHERN MISSOURI WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG IT. TIMING AND COVERAGE
HARD TO PIN DOWN. LOOKS LIKE ACTIVITY WILL REMAIN JUST SOUTH OF
KUIN AND JUST NORTH OF KCOU AT THIS TIME...SO WILL LEAVE MENTION
OUT FOR NOW. OTHERWISE...DEALING WITH DRY VFR CONDITIONS THROUGH
THE FORECAST PERIOD WITH THE MAIN ISSUE THE WINDS. LIGHT AND
VARIABLE WINDS TO PICKUP FROM THE SOUTHWEST TO WEST BY MID MORNING
TO NEAR 10 KTS...THEN DIMINISH ONCE AGAIN TOWARDS SUNSET.

SPECIFICS FOR KSTL...STATIONARY FRONT REMAINS OVER NORTHERN MISSOURI
WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG IT.
ACTIVITY WILL REMAIN NORTH OF KSTL. OTHERWISE...DEALING WITH DRY VFR
CONDITIONS THROUGH THE FORECAST PERIOD WITH THE MAIN ISSUE THE
WINDS. LIGHT AND VARIABLE WINDS TO PICKUP FROM THE SOUTHWEST TO
WEST BY 15Z TODAY TO NEAR 10 KTS...THEN DIMINISH ONCE AGAIN
TOWARDS SUNSET.

BYRD
&&

.FIRE WEATHER...
ISSUED AT 345 PM CDT SAT JUN 30 2012

VERY WARM TEMPERATURES WILL CONTINUE THRU MONDAY. DEW POINTS WILL
MIX OUT TO THE UPPER 50S TO LOWER 60S ALONG AND SOUTH OF I-70 ON
SUNDAY AND MONDAY. WINDS ARE EXPECTED TO STAY BELOW 15 MPH OVER
THE SOUTHERN PART OF THE CWA BOTH DAYS WHICH IS THE MOST LIKELY
AREA TO HAVE MINIMUM RELATIVE HUMIDITY VALUES FALL BELOW 20
PERCENT. FORECAST 10 HOUR DEAD FUELS WILL BE 8 PERCENT OR LESS.

MILLER
&&

.CLIMATE...
ISSUED AT 329 AM CDT SAT JUN 30 2012

RECORD HIGHS

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------
JULY 01    105(1980)      110(1980)    104(1930)
JULY 02    101(1933)      102(1901)    103(1934)
JULY 03    101(1934)      104(1901)    104(1911)
JULY 04    102(1990)      106(1901)    103(1936)
JULY 05    102(1938)      105(1911)    104(1911)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS
     MO-SHELBY MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR JEFFERSON MO-
     MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-
     ST. LOUIS MO-STE. GENEVIEVE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ADAMS IL-BROWN IL-
     CALHOUN IL-PIKE IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR BOND IL-CLINTON
     IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jun 30, 3:18 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT SAT JUN 30 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
418 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY REMAINS IN EFFECT
THROUGH TONIGHT. HEAT INDEX READINGS WILL RANGE FROM 100 TO 105
DEGREES THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS TONIGHT. NO SEVERER WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY IS STILL IN EFFECT
UNTIL 7 PM MONDAY. HEAT INDEX VALUES WILL CLIMB INTO 100 TO 108
DEGREE RANGE SUNDAY AND MONDAY AFTERNOONS. AFTERNOON HEAT INDEX
VALUES ARE EXPECTED TO CLIMB ABOVE 100 DEGREES MOST OF NEXT WEEK.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS SUNDAY MORNING. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Crawford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Drought, Franklin

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Drought, Iron

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Drought, Jefferson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Drought, Madison

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Drought, Marion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Drought, Reynolds

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reynolds forecast zone
Reported by
Drought Monitor
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Drought, St. Francois

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
St. Francois forecast zone
Reported by
Drought Monitor
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Drought, Ste. Genevieve

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ste. Genevieve forecast zone
Reported by
Drought Monitor
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Drought, Knox

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Drought, Lewis

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Drought, Shelby

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Drought, Audrain

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Audrain forecast zone
Reported by
Drought Monitor
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Drought, Boone

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Drought, Callaway

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Callaway forecast zone
Reported by
Drought Monitor
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Drought, Cole

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cole forecast zone
Reported by
Drought Monitor
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Drought, Gasconade

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gasconade forecast zone
Reported by
Drought Monitor
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Drought, Lincoln

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Drought, Moniteau

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Moniteau forecast zone
Reported by
Drought Monitor
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Drought, Monroe

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Drought, Montgomery

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Drought, Osage

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Drought Monitor
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Drought, Pike

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Drought, Ralls

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ralls forecast zone
Reported by
Drought Monitor
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Drought, Warren

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388200, 388201, 388202, 388203, 388204, 388205, 388206, 388207, 388208, 388209, 388224, 388225, 388226, 388210, 388212, 388213, 388214, 388215, 388216, 388217, 388218, 388219, 388220, 388221, 388222, 388223.